Hail, Mobile
- When
- May 12, 4:55 PM CST to 4:57 PM CST
- Where
- Mobile County, Wilmer
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 30.820, -88.350
A severe thunderstorm developed across Mobile County and produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MOB wrote it up.
A severe thunderstorm developed across Mobile County and produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at May 12, 3:31 PM CST, 1 hour 24 minutes earlier.
Area Forecast Discussion National Weather Service Mobile AL 431 PM CDT Thu May 12 2022 .NEAR TERM UPDATE /Now Through Friday/...The area remains on the western periphery of a large upper level low off southeast coast. A north to northeast flow around this system will bring some drier air into eastern portions of the area today into Friday as the upper low moves northwest. The higher rain chances today will be across southeast Mississippi where higher moisture levels reside. Temperatures in the upper 80s to lower 90s and surface dewpoints in the mid 60s to near 70 degrees will allow for a region of enhanced CAPE up to around 1500-2500 J/KG across portions of southeast MS and perhaps even up into the Washington/Choctaw county AL vicinity this afternoon. This increased instability, along with relatively steep low to mid level lapse rates and some drier air aloft promoting DCAPEs in excess of 1000 J/KG will bring a localized damaging wind threat and possibly some hail up to penny-quarter size with a few of the storms that develop in the above mentioned areas this afternoon into early this evening. The overall severe threat remains Marginal (isolated) in nature. The upper low continues northwest on Friday with the highest rain chances remaining west of the area. However, a weak sfc trough/seabreeze will develop from southeast MS to the western Fl panhandle. Increased convergence along this boundary will likely lead to isolated to scattered showers and thunderstorms Friday afternoon. Temperatures Friday should range in the mid 80s to around 90 degrees across the region. The rip current risk remains Low through Friday. /13 && .SHORT TERM /Friday Night Through Sunday Night/...An upper level low centered over the Carolinas will gradually be ingested into the northern stream flow aloft through Saturday night. Meanwhile, a residual trough will persist over the Deep South through the weekend and into early next week. At the surface, a boundary will linger mostly over the coast before lifting back north Saturday night. High pressure will then build in over the Gulf of Mexico and Deep South on Sunday. PWATs will mainly range between 1.3-1.6 inches through the short term period. Sensible weather for the local area will consist of afternoon isolated to scattered showers and storms through the weekend, typical of a summertime pattern here in the South. MUCAPE values on Saturday range between 1500-2000 J/kg, with bulk shear around 30 knots, generally along and west of I-65. This is also the region of higher PWATs as well and thus, highest PoPs. Expecting slightly lower coverage of showers and storms on Sunday, with most being concentrated along the coast (due to sea breeze development) and up into south-central Alabama. Model MUCAPE values are closer to 1000 J/kg on Sunday with bulk shear around 30 knots once again. PWATs will be highest along the coast as well. Locally strong wind gusts and small hail are possible with any stronger storms that develop each day, along with brief downpours and frequent lightning. Highs will be in the upper 80s north of I-10, with mid 80s at the coast. Lows will be warm, in the 60s inland and around 70 degrees at the coast each night through Sunday night. Lastly, there is a LOW risk of rip currents for area beaches through the period. /26 && .EXTENDED TERM /Monday Through Thursday/...The upper level trough over the Deep South will shift east through early Tuesday morning, giving way to an incoming upper ridge. This feature will largely maintain its hold over the region through the rest of the extended. However, the global models are showing the potential for a few shortwaves to make their way into the region by Thursday, which could increase chances for showers and storms by the end of the extended. Surface high pressure over the Gulf will be pushed southward by a cold front progressing over the Southeast on Monday. This front could linger over the coast through Tuesday. Model solutions differ on whether PWATs decrease from early week through midweek; but, at this point, have maintained persistence with a mainly dry forecast through much of the extended period due to upper level ridging. Although, at the same time, would not be surprised if we manage to squeeze out a few showers and storms in the afternoon, especially on Monday. Therefore, did include at least 10-14% PoPs on Monday. Temperatures will increase to be very warm through the period. Highs will begin in the upper 80s to lower 90s, then increase to be in the lower to mid 90s by midweek. Lows will also start out in the 60s over inland areas and in the lower 70s at the coast, then increase to be in the upper 60s to mid 70s by Wednesday night. /26 && .MARINE...No impacts expected other than locally higher winds and seas possible near thunderstorms. /13 && .PRELIMINARY POINT TEMPS/POPS... Mobile 65 88 66 87 66 89 67 91 / 20 30 20 40 20 20 10 10 Pensacola 68 84 69 84 70 86 71 88 / 10 30 10 30 20 20 10 10 Destin 69 81 70 81 71 82 72 84 / 0 20 10 20 20 20 10 10 Evergreen 63 88 63 88 65 89 65 89 / 0 20 10 30 20 20 10 10 Waynesboro 63 88 64 88 65 90 65 88 / 20 30 10 50 20 20 10 10 Camden 62 87 63 88 65 89 65 88 / 0 20 10 30 20 20 10 10 Crestview 63 87 63 88 65 89 66 91 / 0 30 10 20 20 30 10 10 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...None. FL...None. MS...None. GM...None. && This product is also available on the web at: www.weather.gov/mob
Special Weather Statement
National Weather Service Mobile AL
320 PM CDT Thu May 12 2022
ALZ051-052-MSZ067-122100-
Choctaw AL-Washington AL-Wayne MS-
320 PM CDT Thu May 12 2022
...A strong thunderstorm will impact portions of southwestern
Choctaw, northwestern Washington and northeastern Wayne Counties
through 400 PM CDT...
At 320 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 6 miles southeast of Crandall, or 18 miles
southwest of Butler, moving south at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Waynesboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3201 8835 3159 8838 3167 8867 3186 8861
3189 8848 3190 8847 3202 8846
TIME...MOT...LOC 2020Z 012DEG 12KT 3191 8845
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MMSpecial Weather Statement
National Weather Service Mobile AL
339 PM CDT Thu May 12 2022
ALZ051-122130-
Choctaw AL-
339 PM CDT Thu May 12 2022
...A strong thunderstorm will impact portions of southwestern Choctaw
County through 430 PM CDT...
At 338 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Butler, moving south at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Butler, Gilbertown and Toxey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3214 8830 3211 8814 3178 8820 3185 8846
TIME...MOT...LOC 2038Z 017DEG 13KT 3207 8825
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MMSpecial Weather Statement
National Weather Service Mobile AL
356 PM CDT Thu May 12 2022
ALZ051-052-MSZ067-122145-
Choctaw AL-Washington AL-Wayne MS-
356 PM CDT Thu May 12 2022
...A strong thunderstorm will impact portions of southwestern
Choctaw, northwestern Washington and eastern Wayne Counties through
445 PM CDT...
At 356 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 6 miles east of Waynesboro, moving south at 15
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Waynesboro, Clara and Buckatunna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3182 8836 3144 8845 3144 8848 3149 8879
3187 8856
TIME...MOT...LOC 2056Z 017DEG 13KT 3170 8853
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MMSpecial Weather Statement
National Weather Service Mobile AL
428 PM CDT Thu May 12 2022
ALZ052-MSZ067-076-122215-
Washington AL-Greene MS-Wayne MS-
428 PM CDT Thu May 12 2022
...A strong thunderstorm will impact portions of northwestern
Washington, southeastern Wayne and northeastern Greene Counties
through 515 PM CDT...
At 427 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 7 miles south of Millry, or 7 miles northwest of
Chatom, moving southwest at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Millry, State Line and Fruitdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3169 8836 3166 8822 3127 8835 3141 8862
TIME...MOT...LOC 2127Z 030DEG 9KT 3153 8836
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MMSpecial Weather Statement
National Weather Service Mobile AL
523 PM CDT Thu May 12 2022
ALZ261-MSZ076-079-122315-
Mobile Inland AL-Greene MS-George MS-
523 PM CDT Thu May 12 2022
...A strong thunderstorm will impact portions of northwestern Mobile,
northeastern George and southeastern Greene Counties through 615 PM
CDT...
At 523 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 9 miles west of Citronelle, moving south at 10
mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of northwestern
Mobile, northeastern George and southeastern Greene Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3085 8856 3114 8848 3114 8843 3111 8843
3111 8833 3113 8833 3113 8828 3083 8825
TIME...MOT...LOC 2223Z 004DEG 10KT 3106 8839
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Mobile AL
524 PM CDT Thu May 12 2022
MSZ076-079-122315-
Greene MS-George MS-
524 PM CDT Thu May 12 2022
...A strong thunderstorm will impact portions of central George and
southwestern Greene Counties through 615 PM CDT...
At 524 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 7 miles northwest of Lucedale, moving south at 10
mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lucedale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3106 8878 3105 8857 3075 8854 3077 8886
TIME...MOT...LOC 2224Z 004DEG 10KT 3099 8869
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHThe Mobile radar (KMOB), 19 km away, was scanning. The volume nearest the first event began at 22:52 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2022Every state in 2022This day in weather historyWarnings in Alabama, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1031789.